Oklahoma, 2018

Drought in Oklahoma, January 1 to 31, 2018

January 1 to 31, 2018 · NWS OUN · 47 events in 47 counties and zones

With a lack of rainfall, severe drought spread over the western two thirds of Oklahoma and extreme drought encroached upon much of western Oklahoma.

Where it happened

Every event with a place to put it; 47 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a lack of rainfall, severe drought spread over the western two thirds of Oklahoma and extreme drought encroached upon much of western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 31, 10:18 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 31, 10:18 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1018 PM CST Sun Dec 31 2017

.DISCUSSION...

&&

.AVIATION...
Northeast winds will slowly diminish through the night and VFR
conditions will persist until 020600.

&&

.PREV DISCUSSION... /issued 606 PM CST Sun Dec 31 2017/

DISCUSSION...

AVIATION...
MVFR ceilings are expected to move south of SPS later tonight;
otherwise, TAF sites will be VFR. North winds will persist, but
speeds will diminish Monday morning.

PREV DISCUSSION... /issued 329 PM CST Sun Dec 31 2017/

DISCUSSION...
Low clouds across far southern Oklahoma and western north
Texas will continue erode through the afternoon and early
evening. Meanwhile, a breezy northerly wind will continue through
at least sunrise Monday before diminishing some. Therefore, very
cold wind chill values will result as temperatures fall into the
single digit and lower teens overnight.

Mid and high clouds will increase late Monday into Tuesday as a
shortwave trough approaches the southern Plains from the
northwest.

Another quick moving trough will skirt the area late Tuesday
into Wednesday. An associated cold front will move through the
area during the day Wednesday, but most of the cold air will
remain well north and east of the area.

The wind will briefly shift back to the south on Thursday before
another front moves across the southern Plains on Friday.

Near average temperatures and dry weather are expected for the
start of next weekend with perhaps a chance of rain by late
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK   5  19   9  24 /   0   0   0  10
Hobart OK          5  20   8  25 /   0   0   0   0
Wichita Falls TX   9  24  11  26 /   0   0   0  10
Gage OK            0  19   5  27 /   0   0   0   0
Ponca City OK      1  16   4  24 /   0   0   0  10
Durant OK         12  25  14  30 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Chill Advisory until noon CST Monday for OKZ004>048-050>052.

TX...Wind Chill Advisory until noon CST Monday for TXZ083>090.

&&

14/09/09
Hazardous weather outlook, Dec 31, 7:16 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
716 PM CST Sun Dec 31 2017

OKZ004>048-050>052-TXZ083>090-020130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
716 PM CST Sun Dec 31 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Cold...
Tonight, most locations will see wind chill values drop down to
between 5 below zero and 15 below zero.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Cold...
Monday morning, dangerously cold conditions will continue with
wind chill values ranging from 5 below to 15 below.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

47 drought. Local standard time, as filed.

Drought, Alfalfa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Atoka

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Drought Monitor
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Drought, Beckham

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Blaine

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Caddo

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Canadian

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Drought, Carter

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Drought, Cleveland

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cleveland forecast zone
Reported by
Drought Monitor
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Drought, Coal

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Coal forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Drought, Comanche

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Drought, Cotton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Drought, Custer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Dewey

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Ellis

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Garfield

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Garvin

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Drought Monitor
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Drought, Grady

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Grady forecast zone
Reported by
Drought Monitor
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Drought, Grant

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Greer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Harper

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Hughes

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Drought, Jackson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Jefferson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Drought, Johnston

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Drought, Kay

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Kiowa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Lincoln

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Drought, Logan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Drought, Love

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Love forecast zone
Reported by
Drought Monitor
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Drought, Major

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Marshall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Drought, McClain

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McClain forecast zone
Reported by
Drought Monitor
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Drought, Murray

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Drought, Noble

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Oklahoma

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Drought Monitor
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Drought, Payne

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Payne forecast zone
Reported by
Drought Monitor
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Drought, Pontotoc

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Drought, Pottawatomie

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Drought Monitor
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Seminole

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Seminole forecast zone
Reported by
Drought Monitor
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Drought, Stephens

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Drought, Tillman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Washita

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Woods

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Woodward

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733573, 733574, 733575, 733576, 733577, 733578, 733579, 733580, 733581, 733582, 733583, 733584, 733585, 733586, 733587, 733588, 733589, 733590, 733591, 733592, 733593, 733594, 733595, 733596, 733597, 733598, 733599, 733600, 733601, 733602, 733603, 733604, 733605, 733606, 733607, 733608, 733609, 733610, 733611, 733612, and more.